Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


STI failure. restarting cocktail/ziagen
Dec 1, 2000

For a variety of what seemed good reasons, my MD and I decided to try a treatment interruption. I have been on three different cocktails since April 1996. The latest was Ziagen, Viramune, and AZT. After 2 weeks on the STI viral load was undetectable. After 5 weeks it was <500,000. I have started the cocktail again, taking the Viramune only once daily again for the first two weeks. My concern is recent information about restarting Ziagen and the potential for possibly deadly allergic reactions. I'm more than a little frightened by this, especially since the info I read stated that just about any reaction I experience may be an allergic reaction to the Ziagen and I should stop taking it immediately. I have been having some side effects, including a feeling of cold itchyness all over my body. It isn't all the time, usually in the afternoon. There is no rash, no fever I'm aware of, some sweating at the back of my neck at the hairline. Should I be more than concerned at this point?

Response from Dr. Stryker

It sounds like you are probably okay, and not having a "hypersensitivity" reaction to Ziagen, based on the minimal side effects you describe. Still, you should see your doc soon for a follow up visit, and discuss all side effects.

It's true, the list of warnings that comes with Ziagen is scary, and you are right to be vigilant. However, only 3-4% of folks get the serious hypersensitivity reaction, and it isn't usually subtle. Symptoms include flu-like body aches, usually a fever (though not always), often a rash, and possibly nausea or other gastrointestinal symptoms. You are correct to be watching for these symptoms, even though you tolerated Ziagen okay in the past.

Recent information is that one can get hypersensitivity reactions when you restart Ziagen after a break, just as you can when starting it for the first time. This isn't too surprising, in a way, because reactions to medications can develop at any time during treatment, even after years. However, as with most drugs, the risk of serious Ziagen reactions is much higher in the first few weeks, and drops off steadily thereafter. Importantly, taking breaks from Ziagen, as with the STI experiment you did, does not seem to increase the risk of hypersensitivity per se; it still seems to strike about 3-4% of folks. If it does happen, one must stop Ziagen permanently, and not try using it again.

Because of concerns like these, I always recommend very close follow up with any of my patients starting or restarting Ziagen. This usually means an in-office evaluation after one or two weeks, to review side effects, examine any suspicious areas, and reassure both of us that it is safe to continue. Also, I tell patients to have a low threshold for calling to discuss symptoms, or making a same-day appointment. Remember that ALL medications cause side effects, and it is not unusual to have some on Ziagen. The vast majority will NOT be serious hypersensitivity, but it often takes a skilled person to sort out the difference. When in doubt, go see someone in person, and good luck. RAS

Rick Stryker, M.D., M.P.H.



Previous
colorectal & or prostate care in gay HIV+ male vs nongay males
Next
Using Polymerase to Combat Infection?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement